The case report describes a 10 year-old previously healthy boy who visited the emergency room complaining of gastrointestinal problems. After he was given two doses of ondansetron, he became unresponsive, started gasping for air, and had a fast heartbeat consistent with ventricular tachycardia.
The other case involved an 86 day-old infant who was also in the emergency room with gastrointestinal symptoms. The infant was given ondansetron and subsequently developed rapid heartbeat that progressed to ineffective “fluttering” (ventricular fibrillation).
In both cases, resuscitation efforts failed and the patients tragically did not survive.
The researchers concluded that the patients may have had hidden risk-factors that predisposed them to developing heart problems from ondansetron, such as arrhythmias.
The FDA has issued several warnings about heart problems from Zofran. One Safety Communication, published in September 2011, warned about changes in heart rhythm that could lead to a condition known as Torsades de Pointes and sudden death.
Zofran is only approved by the FDA for chemotherapy patients. However, it is commonly used “off-label” — especially by pregnant women suffering from morning sickness, who may also be at risk of heart problems due to electrolyte imbalances from extreme vomiting. A number of studies have also suggested a potential risk of birth defects.